| Model Number |
ONXAAP-27/29 |
| Medical Device Problem Codes |
Patient-Device Incompatibility (2682); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Endocarditis (1834); Heart Block (4444)
| Date of Event |
04/05/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
According to initial reports from (b)(6), product tracking associate, artivion, inc., "received a hospital report indicating implant had been explanted and replaced." onxaap-27/29 (b)(6).Implant date (b)(6) 2024.Explant date (b)(6) 2025.This investigation is relegated to onxaap-27/29, (b)(6) for explant.Additional information: pre-operative diagnosis 1.Prosthetic aortic valve endocarditis with likely infected ascending dacron graft.2.Status post redo sternotomy and debridement of previous aortic valve replacement with root replacement in (b)(6) 2024.3.Status post avr with tissue prosthesis as well as mitral valve repair with annuloplasty ring in 2019.4.Development of complete heart block requiring insertion of a temporary permanent pacing system, likely secondary to progression of root abscess.Post-operative diagnosis 1.Prosthetic aortic valve endocarditis with likely infected ascending dacron graft.2.Status post redo sternotomy and debridement of previous aortic valve replacement with root replacement in (b)(6) 2024.3.Status post avr with tissue prosthesis as well as mitral valve repair with an annuloplasty ring in 2019.4.Development of complete heart block requiring insertion of a temporary permanent pacing system, likely secondary to progression of root abscess.Operation: 1.Redo sternotomy (3rd time re-entry).2.Mediastinal dissection.3.Debridement of the entire aortic root complex as well as the entire aortomitral continuity.4.Reconstruction of the aortomitral continuity utilizing bovine pericardial patch.5.Redo aortic root replacement utilizing a 25-mm on-x composite valve conduit.The patient is a 63 y.O.Male who was admitted to the cicu on (b)(6) 2025 for vt storm.He has medical comorbidities including but not limited to recent high-grade mssa bacteremia due to perigraft/aortic root abscess complicated by complete heart block s/p permanent pacemaker placement (b)(6) 2025 and multiple acute embolic infarctions on mri brain s/p 3rd redo sternotomy with redo bentall root replacement and avr (on-x) on (b)(6) 2025, redo sternotomy with root replacement (27/29 mm on-x mechanical valve) on (b)(6) 2024 complicated by sternal wound infections and mssa bloodstream infection on long-term antibiotics, history of bicuspid aortic valve with severe aortic valve stenosis s/p avr replacement with a 25 mm trifecta bovine pericardial valve (2019) with severe prosthetic insufficiency, severe mr status post mitral valve repair (2019) and left atrial appendage ligation, group 2 pulmonary hypertension, hfpef, nonobstructive cad, osa on cpap, hypertension, and mild asthma.Briefly, patient discharged from the hospital following cardiovascular surgery on (b)(6) 2025.He continued on oxacillin and rifampin for a 6 week course.He reported he had felt overall well, however had several episodes of feeling diaphoretic and clammy.He contacted by the pacemaker team and was instructed to present to the ed due to recurrent episodes of vt captured on his device.He was noted to have ventricular rates >200 with 2 very long episodes of vt (1 minute and 11 seconds, 3 minutes and 57 seconds).On initial arrival to the ed, patient was largely asymptomatic and vitals were within normal limits.He was initially admitted to the floor, however rapidly transferred to the cicu as he was noted to be in a wide complex tachycardia concerning for vt.In the cicu, he was initiated on amiodarone, lidocaine and esmolol and continued to have persistent vt.Tte on (b)(6) showed slightly reduced lvef of 46% and mild-to-moderately decreased rv systolic function, likely tachycardia mediated.Ep study on (b)(6) showed evidence of bundle-branch block reentrant ventricular tachycardia which was successfully ablated.After ablation, vt was noninducible at the end of the study.Lidocaine and esmolol drips were discontinued without recurrence of vt.He subsequently underwent device upgrade of the dual chamber pacemaker to crt-d with new rv icd lead on (b)(6).Postprocedure he was stable to transfer to the pcu.On the pcu, post-procedure device interrogation demonstrated appropriate device function.Chest x-ray was obtained and showed interval device placement with grossly appropriate lead position and mild pulmonary vascular congestion.In the setting of ongoing treatment for endocarditis, he was prescribed a low-dose course of oral lasix for one-week with recommendations to follow up in the outpatient setting.Gdmt has been held for procedures and was gradually resumed including metoprolol succinate, empagliflozin, and lisinopril.Mra was deferred to the outpatient cardiology follow-up.The patient was discharged home self-care in stable condition on (b)(6) 2025.
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion ¿ formerly cryolife/jotec is accurate or has been confirmed by artivion ¿ formerly cryolife/jotec.
Additional Manufacturer Narrative
According to initial reports, "received a hospital report indicating implant had been explanted and replaced." (b)(6).Implant date (b)(6) 2024.Explant date (b)(6) 2025.This investigation is relegated to onxaap-27/29, (b)(6) for explant due to endocarditis.The device was not returned to artivion.Additional information received.The manufacturing records for the onxaap-27/29, (b)(6) were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.A review of the available information was performed.An onxaap-27/29 serial number (b)(6) was implanted on (b)(6) 2024 in a 63-year-old male with a past medical history of extensive and repeat cardiac surgeries and on (b)(6) 2025 (116 days post-implant) it was explanted and replaced with onxaap-25 serial number (b)(6).According to the medical records provided this was the patients third re-do sternotomy, the previous surgery on (b)(6) 2024 was also a re-do sternotomy and debridement of a previous aortic valve and root replacement complicated by sternal wound infections and mssa bloodstream infection on long-term antibiotics.He has also previously had an avr with a tissue valve and mitral valve repair with annuloplasty ring in 2019.The operative notes for this explant/re-do completed on (b)(6) 2025 state he had: 1.Redo sternotomy (3rd time re-entry).2.Mediastinal dissection (surgical opening of the chest).3.Debridement of the entire aortic root complex as well as the entire aortomitral continuity.4.Reconstruction of the aortomitral continuity utilizing bovine pericardial patch.5.Redo aortic root replacement utilizing a 25-mm on-x composite valve conduit.Information from the medical records indicated that the valve had been removed due to endocarditis and that this re-do was not the first for a diagnosis of endocarditis.The explanted valve was not returned to the manufacturer for examination.A review of the original manufacturing records shows no abnormalities.With the information provided, the source of the endocarditis is unknown.However, because all on x valves undergo validated terminal sterilization prior to distribution, the valve is unlikely to be the source of the infection.The instructions for use (ifu) for the on-x valve states that reoperation, including explantation, may result from a complication, in this case, endocarditis, a known potential event acknowledged in the ifu.Though rare, historically, endocarditis occurs at a rate of (b)(4)/patient-year for mechanical aortic heart valves [iso 5840-2:2021].Endocarditis is the root cause for the explantation of the aortic on-x valve.Because all on-x valves undergo validated terminal sterilization prior to distribution, the valve is unlikely to be the source of the infection.A complaint and recall query was performed for onxaap-27/29, (b)(6) to identify previously reported complaints or recalls associated with this serial number.No complaints or recalls were identified for this serial number.Based on the available information, root cause for this event is endocarditis.Additionally, because all on-x valves undergo validated terminal sterilization prior to distribution, the valve is unlikely to be the source of the infection.The manufacturing records were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.This event does not identify additional hazards or modify the probability and severity of existing hazards.There is no indication that an error or deficiency occurred at artivion ¿ formerly cryolife/jotec and the ifu adequately communicates risk.This complaint was reviewed for a capa evaluation and a capa is not warranted at this time.Artivion will continue to monitor similar complaints to determine if additional actions are warranted; however, at this time no further actions are necessary.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion ¿ formerly cryolife/jotec is accurate or has been confirmed by artivion ¿ formerly cryolife/jotec.